Texas, 2003High Wind in Texas, January 15, 2003
January 15, 2003 · NWS LUB · 3 events in 3 counties and zones
3 high wind, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 15, 2:23 PM CST, 3 hours 37 minutes earlier.
Area forecast discussion, Jan 15, 2:23 PM CST, 3 hours 37 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
223 PM CST WED JAN 15 2003
DAY ONE...
STRONG STORM SYSTEM MOVING ACROSS THE ROCKIES WILL HELP DEEPEN
SURFACE LOW PRESSURE AS IT MOVES EASTWARD ACROSS THE NORTHERN CWA. A
STRONG COLD FRONT WILL MOVE ACROSS THE CWA THIS EVENING...INTO THE
NORTHERN ZONES AROUND 2Z AND NEAR LBB AROUND 4Z. WIND SPEEDS ACROSS
THE EASTERN AND NORTHEASTERN CWA WILL BE THE STRONGEST. THE STRONG
PRESSURE GRADIENT WILL PRODUCE WINDS IN THE ADVISORY CRITERIA
STARTING LATE THIS EVENING INTO THE EARLY AFTERNOON ON THURSDAY FOR
OUR EASTERN ZONES. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE IN THESE
AREAS. FURTHER WEST SLIGHTLY LOWER WIND SPEEDS ARE EXPECTED WITH 20
TO 30 MPH AND GUSTS TO 45 MPH POSSIBLE. BESIDES THE WIND DO NOT
EXPECT MUCH IN THE WAY OF SIGNIFICANT WEATHER. MAY SEE A FEW CLOUDS
INITIALLY WITH FRONTAL PASSAGE..OTHERWISE EXPECT PARTLY CLOUDY TO
CLEAR SKIES. SUNNY ON THURSDAY AS WINDS GRADUALLY SUBSIDE. WILL RUN
THE WIND ADVISORY THROUGH 20Z ON THURSDAY.
DAYS TWO THROUGH SEVEN...
NORTHWEST FLOW ALOFT EXPECTED OVER THE FORECAST AREA THROUGH SUNDAY.
SURFACE HIGH PRESSURE WILL SETTLE OVER THE AREA FRIDAY MORNING WITH
MOSTLY CLEAR SKIES EXPECTED. LOW TEMPERATURES WILL DIP INTO THE MID
TEENS ACROSS MUCH OF THE AREA FRIDAY MORNING. A GRADUAL WARMUP
BEGINNING FRIDAY WILL CONTINUE INTO SUNDAY. RELATIVELY WARM AND
ABOVE NORMAL TEMPERATURES WILL CONTINUE INTO TUESDAY NIGHT.
WEDNESDAY ANOTHER COLD FRONT WILL MOVE INTO THE AREA BRINING MAX
TEMPERATURES BACK TO AROUND NORMAL. THE NEXT SEVERAL DAYS WILL
REMAIN DRY.
FCSTID = 18/09
FRIONA 21 37 14 50 / 00 00 00 00
TULIA 22 36 15 49 / 00 00 00 00
LUBBOCK 24 39 17 52 / 00 00 00 00
BROWNFIELD 24 41 18 53 / 00 00 00 00
CHILDRESS 24 35 18 47 / 00 00 00 00
ASPERMONT 27 37 21 51 / 00 00 00 00
.LUB...WIND ADVISORY 16/05Z-16/20Z FOR TXZ24>26-31-32-37-38-43-44.
Hazardous weather outlook, Jan 15, 5:55 AM CST, 12 hours 5 minutes before
TXZ021>044-151745-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
555 AM CST WED JAN 15 2003
THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...
WINDY CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TONIGHT. SUSTAINED WIND
SPEEDS OF 35 MPH OR GREATER MAY OCCUR. A WIND ADVISORY MAY BE ISSUED
FOR TONIGHT.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
High Wind, Castro
- When
- January 15, 6:00 PM CST to 10:00 PM CST
- Where
- Castro forecast zone
- Measured
- 50 kt (58 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
A strong cold front moved into the South Plains during the evening hours. The pressure gradient along and behind the front resulted in sustained 25 to 35 mph wind over much of the region for several hours. Three-hour pressure rises associated with the front were measured at over 11 mb at Borger, over 10 mb at Amarillo, and over 7 mb at Lubbock. The wind gusted to 62 mph at the West Texas Mesonet station 3N Roaring Springs in Motley County, 59 mph at the station 2NE Tulia in Swisher County, and 58 mph at the station 3N Hart in Castro County.
High Wind, Motley
- When
- January 15, 6:00 PM CST to 10:00 PM CST
- Where
- Motley forecast zone
- Measured
- 54 kt (62 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.074, -100.780 (the zone’s center; the record gives no point)
High Wind, Swisher
- When
- January 15, 6:00 PM CST to 10:00 PM CST
- Where
- Swisher forecast zone
- Measured
- 51 kt (59 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.530, -101.735 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Ohio, January 15, 2003$150,000 · 2 events
- Heavy Snow in New York, January 15, 2003$90,000 · 6 events
- Heavy Snow in Pennsylvania, January 15, 2003$100,000 · 1 event
- Winter Storm in Kansas, January 15 to 16, 2003$23,000 · 19 events
- Winter Storm in Nebraska, January 15 to 16, 200327 events
- Winter Storm in South Dakota, January 15 to 16, 20037 events
- Heavy Snow in South Dakota, January 15, 20036 events
- Winter Storm in Iowa, January 15 to 16, 20036 events
- Winter Weather in Maryland, January 15, 20034 events
- Heavy Snow in South Dakota, January 15, 20034 events
- Winter Storm in Kansas, January 15 to 16, 20034 events
- High Wind in Colorado, January 15, 200355 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339837, 5339838, 5339839.